Thunderstorm Wind, Las Animas
- When
- July 5, 6:33 PM MST to 6:35 PM MST
- Where
- Las Animas County, 2.76 mi S of Delhi
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.600, -104.020
A severe storm produced high winds and 3/4 inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced high winds and 3/4 inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:18 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 318 PM MDT THU JUL 5 2012 .SHORT TERM... (TONIGHT AND FRIDAY) SOUTHERLY WINDS HAVE INCREASED ACROSS THE PLAINS AND VALLEYS WITH GUSTS TO AROUND 30 KTS ACROSS THE FAR EASTERN PLAINS. THIS SOUTHERLY FETCH IS STILL TAPPING MODERATE DEW POINTS IN 50S TO THE SOUTH OF THE REGION...SO IN SPITE OF THE MIXING...SFC DEW POINTS HAVE REMAINED IN THE UPPER 40S AND 50S OUT EAST. SO FAR THIS HAS KEPT RELATIVE HUMIDITIES ABOVE THE CRITICAL 15 PERCENT THRESHOLD FOR FIRE WEATHER CONCERNS ACROSS THE PLAINS. POCKETS OF DRIER AIR HAVE MIXED DOWN INTO THE LOWER ELEVATIONS WITH DEW POINTS IN THE 30S ACROSS THE UPPER ARKANSAS RIVER VALLEY OF CHAFFEE AND LAKE COUNTIES AS WELL AS THE WET MOUNTAIN VALLEY...WITH UPPER 30S AND 40S ALONG THE I-25 CORRIDOR AND CENTRAL AND EASTERN FREMONT COUNTIES. MEANWHILE...EMBEDDED MONSOON MOISTURE PLUME EXTENDS ACROSS THE WESTERN PORTIONS OF THE STATE WITH MOST APPARENT EMBEDDED WAVE LIFTING NORTHWARD ACROSS UT. FOR THE REMAINDER OF TONIGHT...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE MOUNTAINS...WITH GREATEST COVERAGE ALONG THE CONTINENTAL DIVIDE WHERE PRECIP WATERS ARE RUNNING THE HIGHEST. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT ALONG WITH LIGHTNING. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE ACROSS THE VALLEYS. HRRR CONTINUES TO DEVELOP HIGH BASED THUNDERSTORMS ALONG THE SFC TROF AXIS ACROSS SE CO...SO HAVE NUDGED SOME ISOLATED POPS A TOUCH FARTHER EAST. SOUNDINGS FROM THE I-25 CORRIDOR EASTWARD KEEP THUNDERSTORMS MORE HIGH BASED WITH LCLS AROUND H6. HRRR DEVELOPS SOME ISOLATED TO SCATTERED CONVECTION NEAR THE WALDO CANYON BURN SCAR BETWEEN 4-5 PM WITH AROUND .25 INCH OF RAINFALL POSSIBLE SHOULD IT IMPACT THE BURN SCAR. WITH SOUTHERLY FLOW AROUND 10-20 KTS THROUGH THE LAYER...STORM MOTIONS SHOULD BE SUFFICIENT TO LIMIT THE THREAT FOR FLASH FLOODING ON THE BURN SCAR...AND THESE MODEL PREDICTED AMOUNTS LOOK IN THE BALL PARK. THUNDERSTORMS DIE OFF DIURNALLY FOR MOST AREAS...THOUGH WILL HANG ON TO SOME ISOLATED -TSRA ACROSS WESTERN AREAS BENEATH THE MONSOON PLUME. ON FRIDAY...COLD FRONT WILL SHIFT SOUTHWARD INTO EL PASO COUNTY DURING THE AFTERNOON...INCREASING PRECIPITABLE WATERS AS DEW POINTS BEHIND THE BOUNDARY RISE INTO THE LOWER 50S. DEEPER MONSOON MOISTURE PLUME RESIDES ACROSS THE CONTINENTAL DIVIDE...HOWEVER WITH DEW POINTS ACROSS NORTHEAST CO CURRENTLY IN THE 50S...SEEMS REASONABLE THAT LOW LEVEL MOISTURE WILL INCREASE MORE RAPIDLY BEHIND THE FRONT ON FRIDAY...COMPARED TO THE SCENARIO THAT PLAYED ON WEDNESDAY. THIS RAISES CONCERNS FOR FLASH FLOODING ON THE WALDO CANYON BURN SCAR AS THE HIGHER MOISTURE CONTENT OF THE ATMOSPHERE SHOULD SUPPORT HEAVIER RAINFALL RATES. WITH THE FRONT PROGGED TO LIE UP ACROSS THIS REGION...THERE IS MORE LIKELY TO BE A FOCUS MECHANISM FOR THUNDERSTORM GENERATION IN THIS AREA AS WELL...AND A FLASH FLOOD WATCH MAY BE NEEDED IF FUTURE MODEL RUNS CONTINUE TO INDICATE SUFFICIENT MOISTURE WILL BE AVAILABLE IMMEDIATELY BEHIND THE FRONT. PROBABILITY LOOKS HIGHER FOR THIS TO OCCUR ON FRIDAY VERSUS WEDNESDAY...BUT WOULD LIKE TO SEE THIS SCENARIO GET RESOLVED BY HIGHER RESOLUTION SHORT RANGE MODELS (WRF...RUC13...HRRR) BEFORE PULLING THE TRIGGER ON THE FLASH FLOOD WATCH. AS WE HAVE SEEN THE PAST FEW DAYS...A LOT WILL DEPEND ON MESOSCALE FORECASTING...AND WILL DEFER THIS DECISION TO LATER SHIFTS. HOWEVER...PEOPLE IN AND NEAR THE WALDO CANYON BURN SCAR SHOULD MAINTAIN A HEIGHTENED AWARENESS FOR THE POTENTIAL OF FLASH FLOODING AS WE TRANSITION INTO MOISTER ENVIRONMENT AS THE WEEKEND APPROACHES. ELSEWHERE...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE MOUNTAIN AREAS WITH MORE ISOLATED THUNDERSTORMS ACROSS THE PLAINS TO THE SOUTH OF THE FRONT. HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY STORM THREATS OVER THE MOUNTAINS...WITH MORE OF A GUSTY WIND POTENTIAL ALONG WITH LIGHT TO MODERATE RAINFALL ACROSS THE REMAINDER OF THE SOUTHEAST PLAINS. -KT .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) ...LOCALLY HEAVY RAINFALL POSSIBLE INTO EARLY NEXT WEEK... FRIDAY NIGHT-SATURDAY NIGHT... FRIDAY NIGHT INTO EARLY SATURDAY WILL BE A TRANSITION PERIOD OVER THE CWA. THE GFS/NAM12 ARE IN GOOD AGREEMENT OF A SHORTWAVE PASSING NORTH OF THE FORECAST AREA FRIDAY NIGHT AND DROPPING A COLD FRONT THROUGH EASTERN COLORADO BY 12Z SATURDAY MORNING. BOTH MODELS ADVECT PLENTY OF MOISTURE INTO THE REGION BEHIND THE FRONT...SHOWING DEWPOINTS OF MID 50S TO NEAR 60 BEHIND THE FRONT BY 15Z SATURDAY. MODELS SHOW WEAK EASTERLY FLOW AND WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE REGION BY 00Z SUNDAY. MODEL QPF MAY BE A BIT OVERDONE AS A DISTINCT TRIGGER IS HARD TO IDENTIFY GIVEN CURRENT MODEL DATA. HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...WEAK UPSLOPE FLOW...AND HARD TO TIME WEAK SHORTWAVES IN THE FLOW PASSING OVERHEAD...CONVECTIVE INITIATION WILL BE POSSIBLE. LOCALLY HEAVY RAIN WILL BE POSSIBLE AS UPPER LEVEL FLOW WILL BE WEAK ACROSS THE REGION. 500MB WINDS ARE PROGGED TO BE...AT BEST... 5-10KTS SATURDAY AND SUNDAY AFTERNOON. HIGH RESOLUTION SHORT RANGE MODELS WILL NEED TO BE EVALUATED FRIDAY NIGHT/EARLY SATURDAY MORNING TO GET A MORE DETAILED PICTURE OF HOW MUCH PRECIPITATION MAY FALL ACROSS THE REGION...ESPECIALLY IN AND AROUND THE WALDO CANYON FIRE BURN SCAR. BESIDES PRECIPITATION...ANOTHER SIGNIFICANT CHANGE WILL BE TEMPERATURES RETURNING TO AVERAGE OR JUST BELOW AVERAGE LEVELS ACROSS THE FORECAST AREA. MODELS LOWER 700MB TEMPERATURES FROM RECENT 18-20C READINGS TO THE LOWER TEENS BEHIND THE FRONT FRIDAY MORNING. 700MB TEMPERATURES WILL CONTINUE TO FALL THROUGH SATURDAY...BOTTOMING OUT IN THE 8-10C RANGE SUNDAY. THE HIGHEST TEMPERATURES CURRENTLY FORECAST FOR THE EASTERN PLAINS IS ONLY 87F ACROSS THE EASTERN PLAINS ON SUNDAY...ENDING A LONG RUN OF 90-100+ TEMPERATURES IN THAT AREA. SUNDAY AND MONDAY... THE CENTER OF THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN CENTERED OVER THE PLAINS THE PAST FEW DAYS WILL BEGIN TO RETROGRADE TOWARDS THE FOUR CORNERS REGION SUNDAY MORNING WITH THE RIDGE AXIS BEING CENTERED NEAR UTAH BY SUNDAY NIGHT. THIS WILL HELP MAINTAIN WEAK STEERING CURRENTS ALOFT AND WEAK UPSLOPE FLOW ACROSS THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP BY LATE MORNING AND INCREASE IN COVERAGE THROUGHOUT THE AFTERNOON. LOCALLY HEAVY RAINS WILL AGAIN BE POSSIBLE IN THE MOUNTAINS...I-25 CORRIDOR (INCLUDING THE WALDO CANYON BURN SCAR.)...AND THE EASTERN PLAINS. TUESDAY-THURSDAY... THE UPPER LEVEL HIGH TO THE NORTHWEST WILL PRODUCE WEAK NORTHEASTERLY WINDS AT 500MB BEGINNING EARLY TUESDAY. THIS WILL ADVECT SOME RELATIVELY DRIER AIR INTO EASTERN PARTS OF THE FORECAST AREA. ENOUGH MOISTURE WILL REMAIN OVER THE HIGHER ELEVATIONS TO KEEP AFTERNOON PULSE THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY...BUT COVERAGE SHOULD REMAIN LIMITED TO THE CENTRAL AND SOUTHWEST MOUNTAINS WITH LITTLE TO NO PRECIPITATION EXPECTED OVER THE I-25 CORRIDOR OR EASTERN PLAINS. -PJC && .AVIATION... SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT TAF SITES IN THE 12-24 KT RANGE THROUGH 02-03Z. VFR CIGS AND GUSTIER WINDS UP TO 35 KTS WILL BE POSSIBLE NEAR -TSRA THIS EVENING. MOST LIKELY TAF SITE TO GET IMPACTED BY THUNDERSTORMS WILL BE AT KALS. WILL ALSO MAINTAIN VCTS AT KCOS...THOUGH THIS LOOKS MOST LIKELY TO OCCUR AFTER 21-22Z. THUNDERSTORMS WILL DECREASE AFTER 02Z. ON FRIDAY...NORTHERLY WINDS BEHIND A COLD FRONT WILL AFFECT KCOS BETWEEN 09-12Z...AND AT KPUB BY 15Z. -TSRA WILL BE MORE LIKELY TO AFFECT THE KCOS TAF SITE FRIDAY AFTERNOON BEHIND THE COLD FRONT AS WINDS SHIFT AROUND FROM THE NORTHEAST TO EAST. VFR TO BRIEF MVFR CIGS...WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. KALS WILL ALSO SEE THE POTENTIAL FOR THUNDERSTORMS FRIDAY AFTERNOON...THOUGH WINDS LOOK LIGHTER IN THE 10-15 KT RANGE. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/81
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1144 AM MDT THU JUL 5 2012 COZ058>089-093>099-061745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1144 AM MDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING OVER THE MOUNTAINS WITH THUNDERSTORMS MOST NUMEROUS ACROSS THE CONTINENTAL DIVIDE. ONE OR TWO STORMS MAY DRIFT ONTO THE ADJACENT SOUTHEAST PLAINS DURING THE LATE AFTERNOON AND EVENING...BUT SHOULD GENERALLY REMAIN WEST OF I-25. THE MAIN THREATS FOR THUNDERSTORMS OVER THE MOUNTAINS WILL BE LIGHTNING...GUSTY OUTFLOW WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL. ACROSS THE I-25 CORRIDOR AND ADJACENT SOUTHEAST PLAINS...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LIGHTNING AND GUSTY OUTFLOW WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR FRIDAY THROUGH MONDAY...WIDESPREAD THUNDERSTORMS ARE FORECAST TO DEVELOP EACH AFTERNOON AND EVENING OVER THE MOUNTAINS...WITH STORMS SPREADING EAST ACROSS THE INTERSTATE 25 CORRIDOR AND OUT ACROSS THE FAR SOUTHEAST PLAINS...ESPECIALLY SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL ALONG WITH LIGHTNING AND GUSTY OUTFLOW WINDS TO NEAR 50 MPH WILL BE POSSIBLE. FLASH FLOODING WILL REMAIN A CONCERN FOR THE WALDO CANYON FIRE BURN SCAR. ANY HEAVY RAINFALL ON THE BURN SCAR WILL PRODUCE RAPID RUNOFF ALONG WITH DANGEROUS DEBRIS FLOWS. FOR TUESDAY AND WEDNESDAY...DRIER CONDITIONS CAN BE EXPECTED ACROSS THE EASTERN PLAINS...WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS REMAINING OVER THE HIGHER TERRAIN. CLOUD TO GROUND LIGHTNING AND GUSTY OUTFLOW WINDS WILL BE THE MAIN THREATS FROM THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 31/81
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 721 PM MDT THU JUL 5 2012 COZ086-088-093-094-060145- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 721 PM MDT THU JUL 5 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TYRONE...OR 30 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... THATCHER. DELHI. WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385891, 385892.